Intrauterine devices (IUDs) are a popular form of long-term, reversible birth control. There are two types of IUDs: copper IUDs (non-hormonal) and hormonal IUDs. Both types of IUDs can cause irregular and missed periods, though the reasons behind these side effects may differ.
- Copper IUDs
Copper IUDs, like the ParaGard, release small amounts of copper into the uterus, creating a toxic environment for sperm and preventing fertilization. Copper IUDs don’t contain hormones and should not directly impact a person’s menstrual cycle. However, some users might still experience irregular periods or spotting.
- Heavier periods: Copper IUD users may experience heavier and longer periods, especially during the first few months after insertion. The IUD might cause the uterus to be more sensitive and create a more vigorous reaction to the device, leading to heavier bleeding.
- Spotting: Some users might experience spotting or light bleeding between periods, which can be irregular and unpredictable. This is generally more common during the first few months after insertion, as the body adjusts to the presence of the IUD.
- Hormonal IUDs
Hormonal IUDs, such as Mirena, Skyla, Liletta, and Kyleena, release a synthetic hormone called levonorgestrel. This hormone thickens cervical mucus, making it difficult for sperm to enter the uterus, and can also thin the uterine lining, preventing a fertilized egg from implanting. Hormonal IUDs have a more significant impact on a person’s menstrual cycle.
- Irregular periods: During the first few months of using a hormonal IUD, users might experience irregular periods. This can include unpredictable bleeding, spotting, or changes in the duration or heaviness of periods.
- Lighter periods: Over time, many users of hormonal IUDs experience lighter periods as the levonorgestrel thins the uterine lining. This can lead to shorter, lighter periods or even the absence of periods altogether (amenorrhea).
- Missed periods: Amenorrhea, or the absence of menstruation, is a common side effect of hormonal IUDs. Up to 20% of Mirena users are estimated to experience amenorrhea after one year of use. This is not considered harmful and typically resolves once the IUD is removed.
- When to consult a healthcare provider
Although irregular and missed periods can be expected with IUD use, it is essential to consult a healthcare provider if any of the following occur:
- Severe or worsening pain or cramps
- Heavy, prolonged bleeding
- Signs of infection, such as fever, chills, or unusual discharge
- If the IUD strings are missing or feel different, this could indicate that the IUD has moved or become embedded in the uterine wall
- Suspected pregnancy
Both copper and hormonal IUDs can cause irregular and missed periods. While these side effects are generally not harmful, monitoring any changes and consulting a healthcare provider if concerns arise is important.